Q: I am a 38 y/o male, and I have hypogonadism. I have been taking either testosterone cypionate or enanthate for 8 years to treat the condition. My endocrinologist has had me on 400mg every 3 weeks with no time off, and it has “removed” my “boys”. I live in a rural area of Alabama, and no other doctors here know anything about any of this. I can’t afford to travel too far, but I’d like to be able to still have children if it isn’t too late with the way I’ve been prescribed the testosterone IM’s for so long. I need advice as to an HCG – human chorionic gonadotropin/testosterone regimen, hopefully to restore my “boys”, and remain fertile. Basically, I need any suggestions on how to take these two together to stay fertile if it is not too late. Even if it is too late for fertility, I’d like to add the HCG anyway because of shrinkage and have my sack drop back, ;-)
A: Jim. Your complaints are not uncommon. These are the things you have to deal with very often with long-term androgen replacement therapy. You actually have two very common issues going on here that you want to address.
On the one hand is fertility. This is going to be an issue, as long-term testosterone administration generally reduces fertility. In fact, the drug is a fairly reliable as a male birth control option. This is due to the fact that you are flooding your blood with androgens from an outside source. This interrupts the normal hormone production cycle, a part of which involves the stimulation of spermatogenesis. If you want to have children, I suspect you are going to have to change your medical focus from androgen replacement to hormonal recovery and fertility. I know you had low androgen levels to begin with, but this doesn’t necessarily mean you are infertile, nor that normal hormone levels cannot be restored. In many cases a physician will initiate androgen as a fast way to alleviate the symptoms of low testosterone. Often an approach to endogenous (internal) hormonal recovery is still very viable. I would look into it.
Secondly, regardless of your state of fertility you would like advice on restoring “your boys” not normal size. Testicular atrophy, again, is a common side effect of androgen replacement therapy. This is also due to the hormonal disruption caused by exogenous testosterone, as I am sure you already know. For a long time, the advice had been to use HCG for only brief periods of time, usually isolated to the post-cycle window. This was done for fear that the drug may over stimulate the testes and cause desensitization to LH/HCG (interfering with recovery). Indeed, there is a great deal of support for this side effect of HCG use in the medical literature. More recently, however, successful protocols for the use of HCG regularly during hormone replacement therapy have been proposed. The most notable work in this area comes from Dr. John Crisler, who, after a long period of testing with pateints, had discovered that a low dose of HCG (250-350IU most commonly) twice per week could maintain testicular volume without desensitizing the cells to HCG. These protocols are now used by many testosterone recipients for dealing with the often very troubling cosmetic issue of testicular atrophy. I would point your physician to Dr. Crisler’s website for more information. An exact link to the HCG paper is below: